Printer Friendly

Diltiazem and Sun Exposure.

The calcium channel blocker diltiazem, widely used to treat hypertension and angina, can cause reticulated hyperpigmentation in sun-exposed skin, said Dr. Lubomira Scherschun and associates at Henry Ford Hospital, Detroit.

They reported four such cases in African American women who presented over a 2-year period. The patients' mean age was 62 years, and all had been taking the long-acting formulation of the drug (Cardizem CD) for 6-11 months before the eruption occurred.

The hyperpigmentation appeared as reticulated, blue-gray patches on the glabella, malar eminences, neck, upper chest, and distal aspects of the arms and hands.

There was notable sparing of the nasolabial folds, submental regions, and posterior auricular triangles.

"These features are noticeably different than those of other drug- or chemical-induced photodistributed hyperpigmentation," the investigators said (Arch. Dermatol. 137[2]:179-82, 2001).

The condition resolved in all four women after the drug was discontinued and replaced by antihypertensive agents other than calcium channel blockers.
COPYRIGHT 2001 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2001 Gale, Cengage Learning. All rights reserved.

 Reader Opinion

Title:

Comment:



 

Article Details
Printer friendly Cite/link Email Feedback
Author:Kubetin, Sally Koch
Publication:OB GYN News
Date:Apr 15, 2001
Words:154
Previous Article:Orlistat Reduces Coronary Risk.
Next Article:New & Approved: Prozac Weekly * Reminyl.

Terms of use | Copyright © 2014 Farlex, Inc. | Feedback | For webmasters